Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 46, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 2, 2003, 6:06 PM CDT for Geneva County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 6:06 PM CDT (23:06 UTC)
- Expired
- May 2, 2003, 6:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Geneva County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 5:05 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
447 WUUS52 KTAE 022306 SVRTLH ALC061-022330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 605 PM CDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GENEVA COUNTY IN ALABAMA * UNTIL 630 PM CDT * AT 605 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES SOUTHWEST OF HACODA...OR ABOUT 19 MILES SOUTH OF OPP...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HACODA BY 605 PM CDT... GANER BY 610 PM CDT... LOGAN FIELD MUNI AIRPORT...SAMSON BY 620 PM CDT... SELLERSVILLE BY 625 PM CDT... GENEVA MUNI AIRPORT...COFFEE SPRINGS BY 630 PM CDT... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY CHANGING CONDITIONS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3114 8618 3100 8618 3101 8589 3119 8591 $$ 8-JAMSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:00 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, May 2, 1:00 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE 200 PM EDT FRI MAY 2 2003 CURRENTLY TEMPERATURES ARE BEGINNING TO WARM UP INTO THE MID 80S AS THE LOW CLOUDS HAVE DISSIPATED OVER THE FL ZONES. WINDS ARE GENERALLY LIGHT FROM THE WEST. A GOOD CU FIELD HAS BEGUN TO DEVELOP AND THE SEA BREEZE SHOULD BEGIN TO KICK IN SOON. AS AN AREA OF LOW PRESSURE RAPIDLY MOVES TO THE NORTHEAST ALONG THE EASTERN SEABOARD A NEAR STATIONARY BOUNDARY HANGS NEAR THE MISSISSIPPI RIVER VALLEY. A WEAK SHORT WAVE CONTINUES TO MOVE THROUGH THE GULF STATES THIS AFTERNOON AND WILL LIKELY SLIDE OVER THE CWA THIS AFTERNOON AND EVENING. THIS COULD ENHANCE CONVECTION AND SOME AREAS COULD SEE SOME STRONG STORMS. WILL MOST LIKELY SEE DECENT CONVECTION THIS AFTERNOON...LINGERING INTO THE EVENING. THE ABOVE MENTIONED STATIONARY FRONT IS EXPECTED TO GET GOING AND MAKE ITS WAY INTO THE AREA BY LATE SATURDAY BRINGING SCATTERED SHOWERS AND ISOLATED TSTORMS. BY SUNDAY THIS FRONT SHOULD PUSH THOUGH THE AREA AND CONDITIONS SHOULD BE IMPROVING. WARM TEMPS ARE ON TAP FOR MOST INLAND AREAS THIS WEEKEND WITH GOOD RIDGING OVER THE AREA SUNDAY. MARINE: NO HIGHLIGHTS. FIRE WX: NO CONCERNS. EXTENDED: BY LATE MONDAY/TUESDAY ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO MOVE EAST AND DRAG A FRONT INTO THE SOUTHEAST. AT THIS TIME MODELS SHOW THIS FRONT STALLING NORTH OF THE AREA AND KEEPING MOST OF THE WEATHER ASSOCIATED WITH THIS SYSTEM TO REMAIN NORTH OF THE AREA. PRELIMINARY NUMBERS: TLH 65 89 62 90 3210 PFN 68 82 67 84 3210 DHN 65 87 64 88 3210 ABY 65 86 62 88 3210 VLD 64 87 63 90 3210 CTY 67 85 63 88 2210 .TLH... AL...NONE. GA...NONE. FL...NONE. BOLINSKI PREVIOUS DISCUSSION.************************************************* PATCHY MORNING FOG & LOW CLOUDS GRADUALLY BREAKING UP & SHOULD BRING MOSTLY SUNNY THIS AFTERNOON WITH SOME CU & SCATTERED HIGH CLOUDS. WITH OVERALL W-SW FLOW THIS AFTERNOON...SEA BREEZE CONVECTION WOULD BE EXPECTED OVER MUCH OF FL. 12Z TLH SOUNDING HAD A PRECIP WATER VALUE OF 1.20 INCHES...LI OF -8...CAPE OF 3591 J/KG. YESTERDAY WE DID SEE SOME PULSE STORMS IN THE AFTERNOON TO EVENING. MESOETA DOES SHOW SOME OMEGA LIFT DRIFTING THROUGH AROUND 18Z WITH WEAK PVA. IN MORNING ZONE UPDATE...WILL BUMP UP FL POPS TO ATLEAST 30%. OTHERWISE WINDS REMAIN LOW OVER THE COASTAL AREAS WITH SEAS 1-2 FEET. NO FIRE WEATHER CONCERNS. TEMPS LOOK ON TRACK. .TLH... AL...NONE. GA...NONE. FL...NONE. MCT -----------------------PREVIOUS DISCUSSION----------------------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE 145 AM EDT FRI MAY 2 2003 CURRENTLY: CONVECTION INITIATED IN CENTRAL GEORGIA EARLIER BY A WEAK SHORT WAVE IS PROPAGATING SOUTHEASTWARD THROUGH PORTIONS OF SOUTH CENTRAL AND SOUTHWEST GEORGIA. BETWEEN THIS SMALL MCS AND A MUCH LARGER MCS OVER EAST TEXAS THE MID-UPPER TROPOSPHERE IS QUITE DRY. FORECAST: ALTHOUGH THEY DIFFER SOMEWHAT ON TIMING...THE NGM/GFS/ETA BRING A SMALL AREA OF DEEP LAYER MOISTURE AND AN ASSOCIATED VORT MAX INTO THE FORECAST AREA FROM THE WEST FRIDAY EVENING. WITH ADEQUATE INSTABILITY AND SOME SEA BREEZE FORCING...THIS AFTERNOON/EVENING SHOULD BE A LOT LIKE YESTERDAY. WILL GO SLIGHTLY ABOVE MODEL AVERAGE POPS TODAY. BY SATURDAY EVENING A WEAK SURFACE BOUNDARY IS FORECAST TO ENTER NORTHERN PORTIONS OF THE FORECAST AREA FROM THE NORTH. THERE IS LITTLE SYNOPTIC SCALE FORCING INDICATED. I WILL FOLLOW AN AVERAGE OF MOS POPS WHICH ARE SLIGHT AT THIS POINT. SUNDAY LOOKS PRETTY DRY WITH RIDGING ALOFT AND A MORE STABLE AIRMASS. THERE IS GOOD AGREEMENT AMONG MOS ON TEMPERATURES SO I WILL USE AN AVERAGE OF THE THREE. PRELIMINARY NUMBERS: TLH 88 64 90 62 2221 PFN 82 69 82 67 2221 DHN 87 66 87 64 3321 ABY 87 65 86 62 3321 VLD 89 64 88 63 3321 CTY 86 66 87 63 1121 .TLH... AL...NONE. GA...NONE. FL...NONE. FOURNIER
Hazardous weather outlook, May 2, 10:30 AM CDT, 7 hours 36 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-031000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 1130 AM EDT FRI MAY 2 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTH GEORGIA...SOUTHEAST ALABAMA AND THE FLORIDA BIG BEND AND PANHANDLE. THESE SHOWERS AND THUNDERSTORMS WILL BE ASSOCIATED WITH THE SEA BREEZE BOUNDARY. THE MAIN THREAT WILL BE STRONG GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT...ALTHOUGH SPOTTER REPORTS MAY BE NEEDED FOR ISOLATED STRONG THUNDERSTORMS. 9-FOURNIER/10-BOLINSKI
In the hours before
Special weather statement, May 2, 3:35 PM CDT, 2 hours 31 minutes before
ALZ065>067-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 435 PM EDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF SOUTHEAST ALABAMA...EFFECTIVE UNTIL 700 PM CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...COFFEE...DALE...AND HENRY. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 8-JAMSKI
Special weather statement, May 2, 5:04 PM CDT, 1 hour 2 minutes before
ALZ065>069-FLZ007>014-030300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 604 PM EDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST ALABAMA...THE FLORIDA PANHANDLE AND THE ADJACENT COASTAL WATERS...EFFECTIVE UNTIL 1100 PM EDT (1000 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON. IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN AND GULF. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 8-JAMSKI
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.